Many of you probably read my recent post on the efficacy of the Gardasil HPV vaccine in older female populations. Gardasil innoculates against the 4 most common types of human papillomavirus, 2 of which are shown to cause cervical cancer. Though the vaccine is only approved for women under 24, recent studies have shown it also works in women 26 and older. Well, there’s a new chapter in the Gardasil story, one which has been filled with concerns not only about the vaccine’s efficacy but also it’s side effects.
When the vaccine first premiered, concerns were raised that in the long-term it could lead to infertility issues. Now, the shot’s maker, Merck, has been ordered by the FDA to include a revised label on the vaccine’s packaging and new warnings for its commercials. The new label informs readers of possible side-effects including syncope (fainting). It goes on to note that these fainting spells may sometimes include tonic-clonic (jerking) movements and seizure-like activity. This description is nearly identical to the one the Epilepsy Foundation uses to describe Grand Mal seizures. As it turns out, the label change is the result of many young girls vaccinated with Gardasil soon afterwards being diagnosed with epilepsy due to seizures. Tying these seizures or fainting with seizure-like symptoms is particularly concerning. It should also be noted that Gardasil’s manufacturer, Merck, is also the maker of Vioxx.
Check out my previous post on Gardasil here: HPV/Cervical Cancer Vaccine Protects Teens AND Older Women